Pennsylvania, 2020

Damaging Wind in Pennsylvania, July 24, 2020

July 24, 2020 · NWS CTP · 1 event in 1 county or zone

An isolated thunderstorm produced wind damage in Franklin County during the afternoon of July 24, 2020.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

An isolated thunderstorm produced wind damage in Franklin County during the afternoon of July 24, 2020.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 24, 6:43 PM EST, 1 hour 59 minutes earlier.

Area forecast discussion, Jul 24, 6:43 PM EST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service State College PA
743 PM EDT Fri Jul 24 2020

.SYNOPSIS...
Scattered showers and thunderstorms will redevelop this
afternoon over the southern half of PA, but should be less
widespread than they've been the past couple of days. Conditions
should dry out from north to south this weekend. Temperatures
will trend warmer and remain above average early next week
before cooling off to near seasonal levels toward the end of the
month. This will be important, with some climate sites vying
for the warmest July (and warmest month, period) on record.

&&

.NEAR TERM /UNTIL 11 PM THIS EVENING/...
Issued a FLS and a few SPS products, storms starting to
weaken now. One shower just east of the parking lot here at the
office as of 730 PM. Nice rainbow. More rainbows this season so
far than any other year I can recall. Lots of outflow
boundaries on the radar still.

Earlier discussion below.

Some drying is occurring this aftn across northern PA this
afternoon, thanks to a developing nrly wind. Higher PoPs will
remain focused over the srn half of the area, where scattered
showers/storms are already popping up.

With the recent pockets of heavy rainfall, we will need to
mindful of minor flooding. However, most storms will probably
rain themselves out, drifting slowly and having poor inflow to
sustain them. Highs this aftn will generally be in the low to
mid 80s areawide.

&&

.SHORT TERM /11 PM THIS EVENING THROUGH 6 PM SATURDAY/...
Lingering showers will dissipate by late this evening, with fog
and/or low clouds forming once again overnight.

Earlier discussion below.

Sat looks like it should feature less coverage of shower
activity than we've seen in recent days. However, cannot rule
out an isolated shower/storm across the southeast half of the
CWA, as dewpoints there remain high. We could see the elevated
heat sources of the Laurel Highlands, southern Alleghenies and
South Mountain serve as locations for initiation of aftn
convection.

With a bit more sunshine on Sat, expect highs to be a few
degrees warmer, ranging from the low 80s in the NW mtns to
around 90 degrees in the Susq and Cumberland Valley.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
Summertime heat builds back in this weekend and lasts into early
next week as high pressure builds in at the surface and aloft
for the weekend with dry and sunny weather. With ample heating,
temperatures will warm a degree or two each day through the
weekend and peak back about 5-10F above normal for Sunday and
Monday. Heat index values will again approach triple digits
across the Lower Susquehanna thanks to warm temperatures and
rising dewpoints.

The pattern turns unsettled again next week as a 500-mb trough
sinks into the Middle Atlantic region. At the surface, a cold
front is expected to drift southeast through the Commonwealth
Monday night and get hung up briefly over the SE through
Tuesday night, bringing the week's best chance of showers and
storms for Tuesday. The arrival of the cold front also looks to
limit high temperatures starting on Tuesday.

A 1015 mb high will traverse the central US behind next week's
cold front, ushering in cooler (more seasonable) temperatures
late week. Base of broad upper trough rotates overhead Thu,
keeping mention of low PoPs over the NW, but otherwise looks
like another extended stretch of mainly dry weather in store.

CPC guidance trends temperatures above average and
precipitation near normal in the 8-14 day outlook.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
Generally VFR conds early this aftn across central PA, as the
low clouds have finally lifted and scattered.

Spotty showers and storms are popping up over the south-central
ridges. Expect this activity to continue expand this aftn and
evening, before dissipating this evening. Any showers could
cause brief reductions.

Clearing skies and light winds are likely to promote patchy
fog and/or low clouds again tonight. Reductions will clear up
by late Sat morning, and should leave VFR conds by aftn.

Outlook...

Sun...Patchy AM valley fog possible. Otherwise VFR.

Mon...Isold PM tsra impacts possible NW mtns.

Tue...Scattered SHRA/TSRA, with brief reductions expected.

Wed...Generally VFR.

&&

.CLIMATE...
Through 7/22, the average July temperature at Harrisburg is
81.9F or +6.0 degrees above normal - ranking as the warmest
July month-to-date (MTD). With above average temps forecast
into the end of the month, July 2020 could end as the warmest
July on record. Williamsport is tracking 4th warmest July MTD
while State College is having its warmest July on record.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Dangelo/Evanego
NEAR TERM...Martin/Evanego
SHORT TERM...Martin/Evanego
LONG TERM...DeVoir/RXR/Banghoff
AVIATION...Evanego
CLIMATE...
Hazardous weather outlook, Jul 24, 4:30 AM EST, 16 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
530 AM EDT Fri Jul 24 2020

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-250930-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
530 AM EDT Fri Jul 24 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 24, 4:51 PM EST, 3 hours 51 minutes before
Special Weather Statement
National Weather Service State College PA
551 PM EDT Fri Jul 24 2020

PAZ026>028-036-056-242215-
Perry PA-Franklin PA-Juniata PA-Huntingdon PA-Mifflin PA-
551 PM EDT Fri Jul 24 2020

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF HUNTINGDON...MIFFLIN...
FRANKLIN...JUNIATA...AND PERRY COUNTIES UNTIL 615 PM EDT...

At 550 PM EDT, Doppler radar indicated a strong thunderstorm near
Allensville, moving southeast at 30 mph.

Wind gusts 40 to 50 mph are possible.

Locations impacted include...
Mount Union, Belleville, Honey Grove, Strodes Mills, Allensville,
East Waterford, Perulack, Big Spring State Park, Doylesburg,
Blacklog, McVeytown, Mill Creek, Kistler, Blain, Longfellow, Newton
Hamilton, Atkinson Mills and New Germantown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4014 7777 4050 7796 4063 7767 4027 7745
      4022 7753 4022 7756 4019 7759 4019 7760
      4020 7762 4018 7763
TIME...MOT...LOC 2150Z 342DEG 27KT 4049 7774

Martin
Special weather statement, Jul 24, 5:16 PM EST, 3 hours 26 minutes before
Special Weather Statement
National Weather Service State College PA
616 PM EDT Fri Jul 24 2020

PAZ027-028-056-242300-
Perry PA-Juniata PA-Mifflin PA-
616 PM EDT Fri Jul 24 2020

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF MIFFLIN...JUNIATA...AND
PERRY COUNTIES UNTIL 700 PM EDT...

At 616 PM EDT, Doppler radar indicated a strong thunderstorm near
Mount Union, moving southeast at 20 mph.

Wind gusts 40 to 50 mph and pea size hail are possible.

Locations impacted include...
Honey Grove, East Waterford, Perulack, Big Spring State Park,
Blacklog, McVeytown, Blain, Longfellow, Newton Hamilton, Atkinson
Mills and New Germantown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4023 7761 4023 7765 4026 7765 4026 7767
      4027 7766 4029 7767 4027 7770 4028 7771
      4038 7775 4037 7781 4044 7788 4050 7781
      4054 7769 4040 7742 4019 7760
TIME...MOT...LOC 2216Z 302DEG 15KT 4044 7783

Martin
Special weather statement, Jul 24, 6:46 PM EST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service State College PA
746 PM EDT Fri Jul 24 2020

PAZ063>065-250030-
York PA-Adams PA-Cumberland PA-
746 PM EDT Fri Jul 24 2020

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF ADAMS...YORK...AND
CUMBERLAND COUNTIES UNTIL 830 PM EDT...

At 746 PM EDT, Doppler radar indicated a strong thunderstorm over
Bloserville, moving southeast at 25 mph.

Wind gusts 40 to 50 mph and pea size hail are possible.

Locations impacted include...
Hampton, Plainfield, Lake Meade, Mount Holly Springs, Newville,
Aspers, Bloserville, Walnut Bottom, Pine Grove Furnace, Biglerville,
York Springs, Heidlersburg, Bendersville, Hunterstown, Idaville and
Gardners.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3983 7721 4020 7751 4029 7740 4029 7739
      4026 7742 4026 7740 4027 7737 3999 7693
TIME...MOT...LOC 2346Z 322DEG 21KT 4020 7736

Martin
Special weather statement, Jul 24, 6:51 PM EST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service State College PA
751 PM EDT Fri Jul 24 2020

PAZ059-066-250015-
Lancaster PA-Lebanon PA-
751 PM EDT Fri Jul 24 2020

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER AND LEBANON
COUNTIES UNTIL 815 PM EDT...

At 750 PM EDT, Doppler radar indicated a strong thunderstorm over
Newmanstown, moving southeast at 30 mph.

Wind gusts 40 to 50 mph and pea size hail are possible.

Locations impacted include...
Ephrata, New Holland, Akron, Myerstown, Leola, Denver, Reamstown,
Rothsville, Newmanstown, Adamstown, Richland, Brickerville, Terre
Hill, Schaefferstown, Churchtown, Leacock, Bareville,
Kleinfeltersville, Bowmansville and Reinholds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4003 7621 4039 7637 4041 7630 4036 7623
      4036 7620 4031 7614 4015 7589
TIME...MOT...LOC 2350Z 334DEG 24KT 4037 7623

Martin
Special weather statement, Jul 24, 7:29 PM EST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service State College PA
829 PM EDT Fri Jul 24 2020

PAZ035-036-063-064-250115-
Fulton PA-Adams PA-Franklin PA-Cumberland PA-
829 PM EDT Fri Jul 24 2020

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF ADAMS...FRANKLIN...
FULTON...AND CUMBERLAND COUNTIES UNTIL 915 PM EDT...

At 828 PM EDT, Doppler radar indicated a strong thunderstorm over
Walnut Bottom, moving south at 30 mph. Other strong storms were
forming to the south and southwest of this storm.

Wind gusts 40 to 50 mph are possible.

Locations impacted include...
Chambersburg, Waynesboro, Shippensburg, Greencastle, Guilford,
Plainfield, St. Thomas, Carroll Valley, Fayetteville, Warfordsburg,
Wayne Heights, Mont Alto, Mercersburg, Scotland, Newville,
Rouzerville, Marion, Fort Loudon, Cashtown and Orrtanna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3972 7824 4026 7728 3972 7726
TIME...MOT...LOC 0028Z 001DEG 30KT 4007 7742

Martin
Special weather statement, Jul 24, 8:15 PM EST, 27 minutes before
Special Weather Statement
National Weather Service State College PA
915 PM EDT Fri Jul 24 2020

PAZ036-064-250200-
Adams PA-Franklin PA-
915 PM EDT Fri Jul 24 2020

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF ADAMS AND FRANKLIN
COUNTIES UNTIL 1000 PM EDT...

At 913 PM EDT, Doppler radar indicated a strong thunderstorm near
Mont Alto, moving south at 25 mph. This storm was part of an east,
west line of storms from near Chambersburg, eastward to near
Biglerville.

Wind gusts 40 to 50 mph and pea size hail are possible.

Locations impacted include...
Chambersburg, Waynesboro, Greencastle, Guilford, Carroll Valley,
Fayetteville, Wayne Heights, Mont Alto, Rouzerville, Marion,
Cashtown, Orrtanna, Claylick, State Line, Arendtsville, Fairfield,
McKnightstown, Quincy, Williamson and Upton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3973 7792 3993 7777 3997 7730 3972 7721
TIME...MOT...LOC 0113Z 358DEG 15KT 3985 7763

Martin

The radar

The Sterling radar (KLWX), 88 km away, was scanning. The volume nearest the first event began at 01:41 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
July 24, 8:42 PM EST
Where
Franklin County, 1.23 mi S of Waynecastle
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Fire Department/Rescue
Coordinates
39.752, -77.670

A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires at the intersection of McDowell Road and Hollowell Church Road to the southeast of Greencastle.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2020Every state in 2020This day in weather historyWarnings in Pennsylvania, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 911285.